Alert archive / Indiana / Flash Flood Warnings in 2003
Flash Flood Warning 16, NWS Paducah, KY
NWS Paducah, KY issued this flash flood warning at May 17, 2003, 5:05 PM CDT for Spencer County, Warrick County, Indiana. It was in force for 115 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- May 17, 2003, 5:05 PM CDT (22:05 UTC)
- Expired
- May 17, 2003, 7:00 PM CDT
- In force
- 115 min
- Issued by
- NWS Paducah, KY
- Area
- Counties, with a storm outline in the text
Counties Spencer County, IN, Warrick County, IN
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Nashville Metro, TN (KBNA), launched 12:00Z, 10.1 hours before the alert went out and 216 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1273 m above ground
- 0-6 km bulk shear
- 42 kt
- 0-1 km storm-relative helicity
- 50 m²/s²
- 0-3 km storm-relative helicity
- 140 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000
WGUS53 KPAH 172206
FFWPAH
INC147-173-180000-
BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE PADUCAH KY
505 PM CDT SAT MAY 17 2003
THE NATIONAL WEATHER SERVICE IN PADUCAH HAS ISSUED A
* FLASH FLOOD WARNING FOR...
WARRICK COUNTY IN SOUTHWEST INDIANA
SPENCER COUNTY IN SOUTHWEST INDIANA
* UNTIL 700 PM CDT
* AT 500 PM CDT...SPOTTERS REPORTED HIGHWAY 66 AND HIGHWAY 662 WERE
UNDER WATER IN SOUTHERN WARRICK COUNTY. RADAR SHOWED HEAVY RAINS WILL
CONTINUE TO AFFECT WARRICK COUNTY AND SPENCER COUNTY FOR AT LEAST
THE NEXT HOUR. SPOTTERS ALSO REPORTED ALREADY OVER 2 INCHES OF RAIN
NEAR GRANDVIEW IN SPENCER COUNTY...SO ADDITIONAL FLOODING IS
IMMINENT.
* LOCATIONS IMPACTED INCLUDE CHRISNEY...DALE...GENTRYVILLE...SANTA
CLAUS AND TENNYSON
EXCESSIVE RUNOFF FROM THIS STORM WILL CAUSE FLASH FLOODING OF SMALL
CREEKS AND STREAMS...HIGHWAYS...STREETS AND UNDERPASSES.
REMEMBER...NEVER CROSS A FLOODED ROADWAY
LAT...LON 3816 8683 3804 8680 3794 8700 3786 8713
3795 8743 3818 8742
$$2 follow-up statements
000 WGUS73 KPAH 172242 FFSPAH INC147-173-180000- FLASH FLOOD STATEMENT NATIONAL WEATHER SERVICE PADUCAH KY 542 PM CDT SAT MAY 17 2003 ...FLASH FLOOD WARNING IN EFFECT FOR WARRICK AND SPENCER COUNTIES UNTIL 700 PM CDT... AT 535 PM...WARRICK COUNTY SPOTTERS REPORTED MOST COUNTY AND STATE HIGHWAYS WITH 8 TO 12 INCHES OF WATER OVER THE TOP OF THE ROADWAYS. COUNTY OFFICIALS HAVE CLOSED HIGHWAY 261...HIGHWAY 66...AND HIGHWAY 662. AT 538 PM...THE SPENCER COUNTY SHERIFF REPORTED 2 TO 4 FEET OF WATER OVER HIGHWAY 700E. HIGHWAY 600E ALSO HAD WATER OVER THE ROAD. SPOTTERS HAVE REPORTED BETWEEN 2 AND 3 INCHES OF RAINFALL IN GRANDVIEW IN SPENCER COUNTY SINCE 400 PM. RADAR CONTINUED TO SHOW A HEAVY RAIN THREAT FOR BOTH WARRICK AND SPENCER COUNTIES FOR AT LEAST ANOTHER 15 TO 30 MINUTES. THIS WILL ONLY EXAGGERATE ALREADY FLOODED CONDITIONS. REMEMBER TO NEVER CROSS A FLOODED ROADWAY $$
000 WGUS73 KPAH 180000 FFSPAH INC147-173-180100- FLASH FLOOD STATEMENT NATIONAL WEATHER SERVICE PADUCAH KY 700 PM CDT SAT MAY 17 2003 ...FLASH FLOOD WARNING FOR WARRICK AND SPENCER COUNTIES EXPIRED... AT 700 PM...RADAR SHOWED THE RAIN HAD DEPARTED SPENCER AND NEARLY ALL OF WARRICK COUNTY. RAIN ENDED OVER THE SOUTHERN PARTS OF THOSE COUNTIES...WHERE MOST OF THE FLOODING OCCURRED...OVER AN HOUR AGO. AS A RESULT THE WARNING HAS BEEN ALLOWED TO EXPIRE. HOWEVER...IT IS POSSIBLE THAT SOME OF THE MORE FLOODED ROADWAYS MAY TAKE A LITTLE WHILE LONGER TO TOTALLY RECEDE...AND SO MOTORISTS ARE STILL ADVISED TO TRAVEL WITH CAUTION. REMEMBER NEVER TO CROSS A FLOODED ROADWAY. $$
What forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Paducah, KY wrote its last area forecast discussion before this flash flood warning went out at May 17, 4:05 PM CDT, 1 hour earlier.
Area forecast discussion, May 17, 4:05 PM CDT, 1 hour before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE PADUCAH KY 405 PM CDT SAT MAY 17 2003 GIVEN THE CLOSE PROXIMITY OF THE CLOSED LOW OVER NWRN MS/SERN AR THIS AFTERNOON AND THE AMPLE LOW LEVEL MOISTURE AND LIFT EVIDENT WITH THIS LOW...A CHANCE OF RAIN WILL REMAIN IN THE FORECAST TONIGHT AND SUNDAY. THE THREAT OF SIGNIFICANT HEAVY RAIN SHOULD BE MINIMAL ACROSS THE PAH FORECAST AREA...SO I HAVE NOT MENTIONED LOCALLY HEAVY RAIN IN ZONE PACKAGE. GFS SUGGESTS SOME DEFORMATION ZONE INDUCED RAINFALL ACROSS PARTS OF SRN IL AND SWRN IN...SO RAISED POPS A LITTLE HIGHER IN THOSE ZONE GROUPS TONIGHT. THE THREAT OF TSTMS WERE BRACKETED INTO THE AFTERNOON AND EARLY EVENING TIME PERIODS ON SUNDAY...AS BEST ELEVATED INSTABILITY IS FOCUSED MAINLY IN WRN KY. A BRIEF BREAK IN THE RAIN WAS PLACED IN THE FORECAST LATE SUNDAY NIGHT INTO EARLY MONDAY...AS THE EFFECTS OF THE DEPARTING LOW MOVE OFF THE COAST AND A SHORTWAVE RIDGE DOMINATES THE FORECAST AREA. A PROGESSIVE TROUGH/VORT MOVES TWD THE AREA MONDAY INTO TUESDAY...WITH MINOR SHORT WAVES EMBEDDED IN THE FLOW. THESE SHORTWAVES SHOULD HELP ENHANCE THE AGEO CIRCULATION ENOUGH TO PRODUCE LOW LEVEL FRONTEGENETIC FORCING OVER MO BY LATE MONDAY. A DEVELOPING COLD FRONT SHOULD THEN MOVE TOWARD...THEN THROUGH THE PAH FORECAST AREA ON TUE...PER GFS. THE GFS SUGGESTS A MINOR IMPULSE WILL TRAVEL ACROSS THE SOUTHERN SECTIONS OF THE FORECAST AREA LATE TUESDAY INTO EARLY WEDNESDAY...AS THE PROGRESSIVE TROUGH DESCRIBED ON TUESDAY FLATTENS THE FLOW INTO A BROAD ZONAL PATTERN LATE TUE INTO WED. ALTHOUGH THIS MAY BE A LITTLE AGGRESSIVE...LEFT A MENTION OF SHOWERS IN THE EASTERN PART OF THE FORECAST AREA ON WEDNESDAY. THE FORECAST AREA DRIES OUT THURSDAY THROUGH SATURDAY...AS A BROAD RIDGE SETTLES OVER THE FORECAST AREA. KEPT TEMPS AT OR SLIGHTLY ABOVE GFS MOS GUIDANCE NUMBERS. .PAH...NONE. SMITH
Hazardous weather outlook, May 17, 3:40 AM CDT, 13 hours 25 minutes before
ILZ075>078-080>094-INZ081-082-085>088-KYZ001>022-MOZ076-086-087-100- 107>112-114-181000- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE PADUCAH KY 340 AM CDT SAT MAY 17 2003 ...LOCALLY HEAVY RAIN TO CONTINUE TODAY... THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST MISSOURI...SOUTHERN ILLINOIS...SOUTHWEST INDIANA AND WESTERN KENTUCKY. .DAY ONE...TODAY AND TONIGHT NUMEROUS SHOWERS AND ISOLATED THUNDERSTORMS WILL CONTINUE TO AFFECT THE FOUR STATE AREA TODAY. THE THREAT FOR SEVERE THUNDERSTORMS SHOULD REMAIN SOUTH OF THE REGION TODAY. HOWEVER...THERE IS A RISK OF LOCALLY HEAVY RAIN. THE LOCALLY HEAVY RAIN MAY RESULT IN SOME FLOODING IN A FEW LOCATIONS...ESPECIALLY ACROSS WESTERN KENTUCKY...WHERE MOST OF THE RAIN HAS FALLEN SINCE IT STARTED SATURDAY. SHOWERS AND THUNDERSTORMS SHOULD BE ON THE DECREASE TONIGHT. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY THERE IS A SMALL CHANCE OF SHOWERS AND THUNDERSTORMS SUNDAY...AND AGAIN MONDAY. A COLD FRONT IS FORECAST TO MOVE ACROSS THE REGION TUESDAY. STRONG TO ISOLATED SEVERE THUNDERSTORMS MAY OCCUR ALONG AND AHEAD OF THE FRONT. .SPOTTER INFORMATION STATEMENT... SPOTTERS ARE ENCOURAGED TO RELAY ANY REPORTS OF HIGH WATER TODAY...ESPECIALLY SPOTTERS IN WESTERN KENTUCKY.
In the hours before
Special weather statement, May 17, 12:47 PM CDT, 4 hours 18 minutes before
ILZ088>090-092>094-KYZ001>009-MOZ086-087-100-107>112-114-172000- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE PADUCAH KY 1247 PM CDT SAT MAY 17 2003 ...FUNNEL CLOUDS REPORTED OVER PORTIONS OF SOUTHEAST MISSOURI... AT 1240 PM...NUMEROUS REPORTS OF FUNNEL CLOUDS WERE BEING RECEIVED BY THE NATIONAL WEATHER SERVICE IN PADUCAH. THESE FUNNELS WERE ASSOCIATED WITH A STRONG AREA OF LOW PRESSURE ALOFT AND ARE COMMONLY REFFERED TO AS COLD AIR FUNNELS. THIS TYPE OF FUNNEL CLOUD RARELY REACHES THE GROUND...AND IS SELDOM ASSOCIATED WITH SEVERE WEATHER. THOSE WHO OBSERVE SUCH CLOUDS SHOULD MONITOR THEM CLOSELY AND NOTIFY THE NATIONAL WEATHER SERVICE OR LAW ENFORCEMENT OFFICIALS IF THE FUNNEL ACTUALLY REACHES THE GROUND. STAYED TUNES TO NOAA WEATHER RADIO OR LOCAL MEDIA OUTLETS FOR ANY FURTHER UPDATES. MEFFERT
Special weather statement, May 17, 3:00 PM CDT, 2 hours 5 minutes before
ILZ088>090-092>094-KYZ001>009-MOZ086-087-100-107>112-114-172200- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE PADUCAH KY 300 PM CDT SAT MAY 17 2003 ...FUNNEL CLOUDS REPORTED OVER PORTIONS OF THE TRI STATE REGION... AT 245 PM...ISOLATED FUNNEL CLOUD REPORTS CONTINUED TO BE RECEIVED BY THE NATIONAL WEATHER SERVICE IN PADUCAH. THESE FUNNELS WERE ASSOCIATED WITH A STRONG AREA OF LOW PRESSURE ALOFT AND ARE COMMONLY REFFERED TO AS COLD AIR FUNNELS. THIS TYPE OF FUNNEL CLOUD RARELY REACHES THE GROUND...AND IS SELDOM ASSOCIATED WITH SEVERE WEATHER. THOSE WHO OBSERVE SUCH CLOUDS SHOULD MONITOR THEM CLOSELY AND NOTIFY THE NATIONAL WEATHER SERVICE OR LAW ENFORCEMENT OFFICIALS IF THE FUNNEL ACTUALLY REACHES THE GROUND OR IF ANY DAMAGE OCCURS. STAYED TUNES TO NOAA WEATHER RADIO OR LOCAL MEDIA OUTLETS FOR ANY FURTHER UPDATES. MEFFERT
Special weather statement, May 17, 4:34 PM CDT, 31 minutes before
ILZ075>078-081>083-086-087-091-INZ081-082-085>088-KYZ014-015-018>020- 172330- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE PADUCAH KY 434 PM CDT SAT MAY 17 2003 ...FUNNEL CLOUDS REPORTED OVER PORTIONS OF NORTHWEST KENTUCKY... AT 425 PM...SPOTTERS REPORTED A FUNNEL CLOUD NEAR PHILPOT IN DAVIESS COUNTY. DOPPLER RADAR OUT OF OWENSVILLE INDIANA DID SHOW SOME ROTATION WITH THIS STORM. THERE HAVE BEEN SPORADIC REPORTS OF FUNNEL CLOUDS THROUGH THE DAY. THEY ARE ASSOCIATED WITH A STRONG AREA OF LOW PRESSURE WHICH HAS COLD AIR ALOFT...AND ARE COMMONLY REFFERED TO AS COLD AIR FUNNELS. THIS TYPE OF FUNNEL CLOUD RARELY REACHES THE GROUND...AND IS SELDOM ASSOCIATED WITH SEVERE WEATHER. THOSE WHO OBSERVE SUCH CLOUDS SHOULD MONITOR THEM CLOSELY AND NOTIFY THE NATIONAL WEATHER SERVICE OR LAW ENFORCEMENT OFFICIALS IF THE FUNNEL ACTUALLY REACHES THE GROUND. STAYED TUNES TO NOAA WEATHER RADIO OR LOCAL MEDIA OUTLETS FOR ANY FURTHER UPDATES.
The office that day
Everything else NWS Paducah, KY issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 17, 4:35 PM CDT | Severe Thunderstorm Warning | PAH | Spencer | 55 min |
Nearby
Flash Flood Warnings in Indiana, 2003Every flash flood warning in 2003
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.